Law enforcement officials across King County are warning people about counterfeit oxycodone that's being laced with the dangerously potent drug, fentanyl.
The most powerful warning comes from parents who lost their son on Sunday from a fentanyl overdose.
Gabe Lilienthal was a student at Ballard High School.
The only reason his parents sat down with KIRO 7 to talk about their heartache is because they want to keep it from happening to another family.
"I think it's really important that the message gets out strong and clear about what's available to kids," says Gabe's father David Lilienthal.
Scroll down to continue reading
More news from KIRO 7
Gabe's mother Deborah Savran says her son went out with a friend Sunday night.
"He made a choice to try these street drugs and was dead in the morning," she told KIRO 7.
Gabe isn't the only student in King County who died from a fentanyl overdose. Skyline High School lost two students: Lucas Beirer and Tom Beatty. Tom died in August. Lucas died on the same day as Gabe, on Sunday.
Officials say the counterfeit pills have "M30" printed on them, which is like the printing on oxycontin.
"They think they're buying something, and they're getting fentanyl mixed with ground up Tylenol and who knows who's dosing that?" says Gabe's stepfather Jed Kaufman.
Kaufman is a surgeon who legally administers fentanyl.
"I don't mean you need to shock kids, but you need to tell them they are going to be offered M30's. These are not oxycodone. These are deadly," he said.
Gabe's family wants to know what Seattle Public Schools is doing to educate and warn students about the fentanyl crisis in schools.
"They went out and bought this right outside the door of the school basically," she says, "Wake up!"
Savran, Kaufman and Lilienthal believe if Gabe knew about the dangers of the counterfeit pills, he may not have taken it.
"We don't want anybody else to have to go through what we are going through," Lilienthal said.
© 2020 Cox Media Group